Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 2, 2020, 6:06 PM CST for Iron County, Reynolds County, Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2020, 6:06 PM CST (00:06 UTC)
- Expired
- Mar 2, 2020, 7:00 PM CST
- In force
- 54 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 6:30 PM CST | HAIL 1 | Black, MO | HAIL COVERED THE GROUND 3-4 INCHES DEEP. LARGEST STONES WERE THE SIZE OF QUARTERS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
600
WUUS53 KLSX 030006
SVRLSX
MOC093-179-030100-
/O.NEW.KLSX.SV.W.0005.200303T0006Z-200303T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
606 PM CST Mon Mar 2 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Iron County in southeastern Missouri...
Northern Reynolds County in southeastern Missouri...
* Until 700 PM CST.
* At 605 PM CST, a pair of severe thunderstorm were located near
Bunker and Bixby, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ironton, Pilot Knob, Glover, Oates, Bixby, Centerville, Sabula,
Chloride, Hogan, Lesterville, Black and Granite.
This also includes Johnsons Shut-Ins State Park, Elephant Rocks State
Park, and Taum Sauk Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 9121 3750 9122 3759 9119 3759 9116
3769 9115 3768 9065 3739 9067
TIME...MOT...LOC 0005Z 276DEG 29KT 3752 9123
HAIL...1.00IN
WIND...<50MPH
$$
CVKING2 follow-up statements
233 WWUS53 KLSX 030030 SVSLSX Severe Weather Statement National Weather Service St Louis MO 630 PM CST Mon Mar 2 2020 MOC093-179-030100- /O.CON.KLSX.SV.W.0005.000000T0000Z-200303T0100Z/ Iron MO-Reynolds MO- 630 PM CST Mon Mar 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR NORTHEASTERN IRON AND NORTHEASTERN REYNOLDS COUNTIES... At 630 PM CST, severe thunderstorms were located along a line extending from 9 miles west of Belleview to 7 miles southeast of Oates, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Ironton, Pilot Knob, Glover, Sabula, Chloride, Hogan, Lesterville, Black and Granite. This also includes Johnsons Shut-Ins State Park, Elephant Rocks State Park, and Taum Sauk Mountain State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3746 9103 3768 9095 3768 9065 3739 9067 TIME...MOT...LOC 0030Z 272DEG 29KT 3763 9090 3748 9097 HAIL...1.00IN WIND...<50MPH $$ CVKING
968 WWUS53 KLSX 030044 SVSLSX Severe Weather Statement National Weather Service St Louis MO 644 PM CST Mon Mar 2 2020 MOC093-179-030100- /O.CON.KLSX.SV.W.0005.000000T0000Z-200303T0100Z/ Iron MO-Reynolds MO- 644 PM CST Mon Mar 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR EAST CENTRAL IRON AND NORTHEASTERN REYNOLDS COUNTIES... At 644 PM CST, a severe thunderstorm was located near Glover, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Glover, Lesterville, Chloride and Hogan. This also includes Taum Sauk Mountain State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3748 9090 3758 9084 3759 9066 3740 9067 TIME...MOT...LOC 0044Z 281DEG 29KT 3753 9080 HAIL...1.00IN WIND...<50MPH $$ CVKING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:29 PM CST, 37 minutes earlier.
Area forecast discussion, Mar 2, 5:29 PM CST, 37 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 529 PM CST Mon Mar 2 2020 .SHORT TERM... (Through Late Tuesday Night) Issued at 315 PM CST Mon Mar 2 2020 The cold front has made it into southeast MO and southern IL this afternoon. A surface low over northwest AR along the front will move northeastward through southeast MO and into western KY by 06Z Tuesday. Convection should initiate late this afternoon and early this evening ahead of the low across south central MO and move into southeast MO by 00Z. Convection may get as far north as the St Louis metro area this evening and spread into southwest IL. Most of the convection should shift southeast of the forecast area around 06Z Tuesday as depicted by most of the CAMs. There will likely be a few thunderstorms across parts of southeast MO and southwest IL this evening with a possibility of small hail across Reynolds, Iron and Madison counties in southeast MO where the low level moisture and instability will be maximized with CAPE up to around 1000 J/kg around 00Z Tuesday. The better threat of severe weather will be just south of our forecast area. Colder low temperatures can be expected tonight over most of our area as lower surface dew points advect into the region behind the cold front, although the lows will still be slightly above normal for most of the region. The sky will clear out late tonight and Tuesday morning resulting in full solar insolation Tuesday with high temperatures about 10 degrees above normal for early March. Another cold front will drop southeastward into our area late Tuesday night as a strong shortwave drops southeastward from the Northern Plains towards the Ohio Valley region, but it appears that any precipitation will remain northeast of our forecast area. GKS .LONG TERM... (Wednesday through Next Monday) Issued at 315 PM CST Mon Mar 2 2020 High temperatures on Wednesday will continue to be above normal and very similar to Tuesday's highs. A southern stream cutoff upper level low and associated surface low ahead of it will move eastward through the southern Plains on Wednesday and into the Gulf Coast states and TN Valley region on Thursday. Most of the deterministic models and ensemble guidance keep the precipitation associated with this feature south of our forecast area, although could not rule out a brief period of light rain late Wednesday night or Thursday morning across parts of southeast MO and southwest IL on the northern fringes of the precipitation shield. A deepening upper level trough over the Great Lakes region will send a cold front southeastward through our forecast area on Thursday. This should be a dry frontal passage for our region with the precipitation confined to the Great Lakes area ahead of the upper level trough and in the vicinity of the associated surface low. Colder temperatures can be expected beginning Thursday night and continuing through Friday night as northwesterly upper level flow behind the Great Lakes and Ohio Valley deep upper level trough/low sends a large and strong 1035 mb surface ridge from the northern Plains southeastward into our area. Although temperatures will be colder they will be close to seasonal normals. Warmer conditions will return for the weekend as an upper level ridge shifts eastward into the central US, and the surface wind becomes southerly as the surface ridge shifts well east of the region. The chance of rain will return Sunday night and Monday as southwesterly winds ahead of an approaching cold front bring increasing low level moisture into the area. GKS && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 527 PM CST Mon Mar 2 2020 MVFR ceilings along and south of I-44 are expected to be near the St. Louis Metro TAF sites this evening before improving to VFR overnight. Scattered showers and thunderstorms are also expected in this area. Light and variable wind will become gusty out of the west tomorrow as the sky clears from north to south. SPECIFICS FOR KSTL: MVFR ceilings will improve to VFR this evening. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 2, 3:37 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 337 PM CST Mon Mar 2 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-032145- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 337 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight chance of thunderstorms across portions of southeast Missouri and southwest Illinois this evening. A few storms may be strong across parts of southeast Missouri with small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. GKS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 6:01 PM CST | Severe Thunderstorm Warning | LSX | Reynolds | 89 min |
| Mar 2, 6:24 PM CST | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois, Washington | 36 min |
| Mar 2, 6:26 PM CST | Tornado Warning | LSX | Reynolds | 35 min |
| Mar 2, 6:51 PM CST | Severe Thunderstorm Warning | LSX | Iron, Madison | 39 min |
| Mar 2, 7:22 PM CST | Severe Thunderstorm Warning | LSX | Madison | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.